Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2001, 7:44 AM CDT for Mason County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 7:44 AM CDT (12:44 UTC)
- Expired
- Jul 18, 2001, 8:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mason County, IL
The radar
The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:45 AM CDT | Thunderstorm Wind 50 E | Kilbourne, IL | Several power poles were blown down just southeast of Kilbourne. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3296 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 181245
SVRSPI
ILC125-181330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
744 AM CDT WED JUL 18 2001
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
* UNTIL 830 AM CDT
* AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF MANITO TO
KILBOURNE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
EASTON
MANITO
MASON CITY
FOREST CITY
DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4038 9006 4020 9004 4011 9009 4016 8967
4025 8965 4043 8973 4045 8993
BYRD
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 18, 3:30 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 330 AM CDT WED JUL 18 2001 FORECAST CONCERNS ARE WITH RESPECT TO PCPN CHCS AND PSBLTY OF STRONG STORMS/HEAVY RAIN. CONVECTION CURRENTLY IN ERN PARTS OF FORECAST AREA IS ELEVATED IN NATURE AS 20-25 KT LOW LEVEL JET INTERSECTS A BOUNDARY THAT WAS ROUGHLY FROM SOUTH OF DSM-UIN-XTRM SW IND. THIS CONVECTION IS XPCTD TO CONTINUE PAST DAYBREAK...THEN DISSIPATE AS LOW LEVEL WINDS AND CONVERGENCE FCST TO WEAKEN. MCS IN IOWA IS HOLDING TOGETHER AND WILL BE THE FOCUS FOR DEVELOPING T-STORMS IN WCENT IL TODAY. THE MID LEVEL SHORTWAVE ASSOCIATED WITH IT/MCS REMNANTS WILL SLIDE INTO CENT IL LATE THIS MORNING/ERLY AFTN. PLENTY OF INSTABILITY WITH CAPES OVER 4000 AND LI/S UP TO -9. LOW LEVEL SHEAR/DEEP LAYER SHEAR NOT VERY IMPRESSIVE...BUT HIGH INSTABILITY AND PROXIMITY OF NW-SE ORIENTED SFC BOUNDARY FROM SW IA-CENT/SE IL COULD PRODUCE STORMS WITH STRONG WIND GUSTS. AM ALSO CONCERNED THAT WITH AFOREMENTIONED BOUNDARY...LOW LEVEL CONVERGENCE...INCRSG UPR LEVEL DIVERGENCE AND DEEP MOISTURE (PRECIPITABLE WATER VALUES GRTR THAN 2 INCHES) TRAINING CELLS WITH LOCALLY HEAVY RAIN A DISTINCT POSSIBILITY. FLASH FLOOD GUIDANCE IS RELATIVELY HIGH...SO WILL HOLD OFF ON HEADLINE BUT WILL MENTION LOCALLY HEAVY RAIN ACROSS FORECAST AREA. TEMPS WILL BE TRICKY TODAY DUE TO ONGOING CONVECTION IN ERN IL AND ADVANCING CONVECTIVE COMPLEX/ASSOCIATED CLOUD COVER. WILL FOLLOW THE LEAD OF THE NUMERICAL GUIDANCE AND LOWER TEMPS A FEW DEGREES FROM YESTERDAYS HIGHS...WITH UPR 80 AND HEAT INDICES AROUND 100. WILL BUMP UP POPS FOR SRN PARTS OF FORECAST AREA TONIGHT...AND KEEP 40 POPS GOING IN NRN SECTIONS AS A BOUNDARY SLIDES SOUTH IN RESPONSE TO INCREASING NE FLOW IN GRT LAKES STATES. MODELS INDICATE AN MCS XPCTD TO DEVELOP IN NRN MO TRACKING INTO SCENT IL OVERNIGHT. THE BOUNDARY IS XPCTD TO SLIDE A BIT FARTHER SOUTH THURSDAY...BUT WILL KEEP CHC POPS GOING FOR WHOLE CWA SINCE TEMPS/MOISTURE NOT XPCTD TO CHANGE MUCH AND UNCERTAINTY OF BOUNDARY POSTIONS COULD PROVIDE FOCUS FOR CONVECTION. WILL UPDATE EXTENDED FORECAST TO DROP PCPN MENTION FOR FRIDAY AND SATURDAY AS UPR RIDGE BUILDS IN UPR MIDWEST...WHICH SHOULD CAUSE CONVECTION TO STAY FAR ENOUGH WEST AND NORTH OF REGION. THANKS TO LOT/LSX FOR COORDINATION. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI TB 089/073 088/073 087 23664 PIA TB 088/072 088/073 087 23643 DEC TB 087/073 088/072 087 23664 CMI TB 088/072 087/072 086 23643 MTO TB 086/072 087/072 086 23664 LWV TB 087/073 088/073 087 23664 .ILX...NONE. MILLER
In the hours before
Special weather statement, Jul 18, 6:00 AM CDT, 1 hour 44 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT WED JUL 18 2001 ...LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE TODAY... THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL ILLINOIS THIS MORNING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS AND GUSTY WINDS AS THEY SPREAD ACROSS THE REGION. THUNDERSTORMS IN SOUTHEAST ILLINOIS EARLY THIS MORNING WILL ALSO PRODUCE LOCALLY HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE ANTICIPATED IN CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HEAVY| RAINFALL AMOUNTS. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:31 AM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.